Alert archive / Nebraska / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Hastings, NE

October 27, 2017Phillips County, Rooks County, Kansas; 5 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Oct 27, 2017, 2:45 AM CDT for Phillips County, Rooks County, Kansas; 5 counties in Nebraska. It took effect at Oct 27, 2017, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 2:45 AM CDT (07:45 UTC)
In effect from
Oct 27, 2017, 1:00 PM CDT
Expired
Oct 27, 2017, 7:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS, Dawson County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS83 KGID 270745
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
245 AM CDT Fri Oct 27 2017

...RED FLAG WARNING IN EFFECT ALONG AND WEST OF HIGHWAY 183...

KSZ005-017-NEZ060-072-073-082-083-271700-
/O.UPG.KGID.FW.A.0004.171027T1800Z-171028T0000Z/
/O.NEW.KGID.FW.W.0015.171027T1800Z-171028T0000Z/
Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan-
245 AM CDT Fri Oct 27 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 017, 060, 072, 073, 082 AND 083...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 
  060 Dawson, Fire Weather Zone 072 Gosper, Fire Weather Zone 
  073 Phelps, Fire Weather Zone 082 Furnas and Fire Weather Zone 
  083 Harlan.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TIMING...This afternoon and early evening.

* IMPACTS...Any fires that occur will spread rapidly...be
  difficult to contain...and will exhibit extreme fire behavior.
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Kelley
2 follow-up statements
581 
WWUS83 KGID 271650
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1150 AM CDT Fri Oct 27 2017

...BREEZY NORTHWESTERLY WINDS AND LOW RELATIVE HUMIDITY VALUES 
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

KSZ005-017-NEZ060-072-073-082-083-280000-
/O.CON.KGID.FW.W.0015.171027T1800Z-171028T0000Z/
Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan-
1150 AM CDT Fri Oct 27 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
017, 060, 072, 073, 082 AND 083...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 
  060 Dawson, Fire Weather Zone 072 Gosper, Fire Weather Zone 
  073 Phelps, Fire Weather Zone 082 Furnas and Fire Weather Zone 
  083 Harlan.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TIMING...This afternoon and early evening.

* IMPACTS...Any fires that occur will spread rapidly...be 
  difficult to contain...and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rossi
428 
WWUS83 KGID 272354
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
654 PM CDT Fri Oct 27 2017

KSZ005-017-NEZ060-072-073-082-083-280100-
/O.EXP.KGID.FW.W.0015.000000T0000Z-171028T0000Z/
Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan-
654 PM CDT Fri Oct 27 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY...

Wind speeds have decreased enough to allow the red flag warning to
expire, despite continued low relative humidity. Relative humidity
will slowly recover tonight as temperatures drop.

$$

Heinlein

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Oct 27, 12:41 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 27, 12:41 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1241 AM CDT Fri Oct 27 2017

.SHORT TERM...(This evening through Friday night)
Issued at 423 PM CDT Thu Oct 26 2017

Certainly the biggest stories of these next 36 hours are: 1) A
continuation of strong winds through Friday afternoon (albeit
Friday will NOT be as windy as today)...2) the invasion of the
coldest airmass of the season-so-far, resulting in both our
coldest day (Friday) and night (Friday night) we have seen in
several months. There are also fire weather concerns for Friday
afternoon (see separate section below).

A look at current/recent weather conditions as of 4 PM/21Z:
Overall, today has been pretty much as advertised, but as is so
often the case around this part of the country, wind speeds have
generally spiked up at least 5 MPH higher than expected
(especially gusts). In general though, the entire CWA has seen/is
still seeing sustained winds 25-40 MPH, gusts frequently 45-55
MPH. We have even seen a handful of 58+ MPH "severe criteria"
gusts, including as high as 65 MPH at Ord airport, although this
has been the exception versus the rule. In hindsight, we probably
could have (should have?) issued a marginal High Wind Warning, but
with the majority of the very strongest gusts done for the day
that window of opportunity has passed. In the mid-upper levels,
water vapor satellite and short term model data clearly show a
potent shortwave trough translating out of the Dakotas into MN,
and its southwestern extension brushing down into Nebraska. At the
surface, strong pressure rises/tight gradient and deep mixing
between low pressure centered over the MN/WI border area and high
pressure centered over the Northern High Plains have promoted the
very strong winds. Although satellite shows quite a bit of cloud
cover (a mix of both cirrus and lower stratocumulus), what
few/weak returns we have seen on radar likely yielded no
precipitation at the surface. Temp-wise, actual highs for the
daylight hours were reached early in the day (mainly upper 50s-mid
60s), and we have since fallen off at least 5-10 degrees from
them.

Now looking ahead forecast-wise through these next 36 hours...

This evening/tonight:
The good news is that the loss of deeper daytime/diurnal mixing
will result in weaker winds post-sunset, but they will still be
rather strong by most folks' definition, with sustained speeds of
AT LEAST 20-25 MPH/gusts 30-35 MPH continuing through the night.
Although these winds will preclude ideal cooling conditions (and
almost certaintly keep frost from forming), the brute force of
cold air advection will keep driving down temps, with lows aimed
from low-mid 20s west to upper 20s east. The Freeze Warning
continues for our 6 KS counties, where the growing season is still
considered "active". Any light wintry precip overnight should
remain at least a few hundred miles northeast and perhaps also
southwest of our CWA.

Friday daytime:
The coldest day of the season so far, hands down. For one, morning
wind chill values will start out in the 8-17 range most areas,
which will feel downright frigid compared to what we have been
used to! Despite what should be plenty of sun as the day goes on,
actual high temps should only reach the low-mid 40s most areas,
perhaps upper 40s southwest. Although it will NOT be as windy as
today, it will still be "windy" with sustained speeds commonly
20-30 MPH and gusting up to around 35 MPH (these speeds were
raised roughly 5 MPH from previous forecast). As a result, even
afternoon wind chill values will be down in the 30s.

Friday evening/overnight:
FINALLY, surface high pressure builds in enough in the wake of the
departing system to allow winds to ease to 10 MPH-or-less through
much of the night (especially post-midnight). This combo of
lighter winds/mainly clear skies will set the stage for a "very
hard" freeze, and low temps were tweaked down a bit more, now
aimed from 16-22 in most areas. Despite the much lighter winds,
those venturing out around sunrise Saturday will be greeted by
wind chill values in the 10-15 range.

.LONG TERM...(Saturday daytime through Thursday)
Issued at 423 PM CDT Thu Oct 26 2017

General overview of this 6-day period, including precip:
Overall, no noteworthy changes will be noted from the previous
forecast package. We are still looking at a MOSTLY dry and
generally near to slightly below average temperature regime,
albeit a touch of a "roller coaster", as the flow aloft gradually
transitions from more northerly to more west-northwesterly.
Although not expected to be a major/impactful event, this latest
package does introduce a small chance for perhaps a rain/snow mix
late Sunday night into Monday morning, thus "ruining" what had
been a completely dry official forecast. With this uncertain
precip chance still 3+ days away though, don't be surprised if
this chance fluctuates/flip-flops with time. Beyond Monday, there
are very subtle hints of some minor precip potential in-or-near
our local domain between Tues night-Wed night, but these chances
are solidly too-low to include for now.

Temperature overview:
As mentioned, although these 6 days as a whole should average out
at least slightly below average for late Oct-early Nov, there will
be some fluctuations. Starting off Saturday, our temp recovery
gets underway as a slightly warmer airmass advects in from the
west, promoting highs aimed mainly low-mid 50s. More importantly
for most folks, winds will be considerably lighter than
today/Friday, largely no more than 10-15 MPH. Sunday then looks a
bit breezier (probably more so 15-20 MPH at times), but it also
keeps trending warmer and we now have highs ranging from mid 60s
northeast to low 70s southwest, making for easily the mildest day
of the next week. Already late Sunday, the next cold front will be
racing southward across the region, knocking down readings 15-20
degrees for Monday with only upper 40s-low 50s. Similar chilly
highs stick around for Tuesday (Halloween), before a modest warm-
up closer to 60 degrees is slated for Wednesday. Thursday carries
the usual uncertainty of a Day 7 temp forecast, but despite signs
of a small cool-down we are still calling for highs 50s most
areas. Briefly touching on low temps, most nights will fluctuate
between the 20s and 30s, but nothing currently looks quite as cold
as Friday night will be.

Fire weather/winds:
There could be a few other days beyond Friday with marginal/near-
critical fire weather concerns, but nothing that looks "obvious"
at this juncture. As for winds, no days look nearly as windy as
today, but the best candidates for at least breezy days appear to
be Sunday, Monday, Wednesday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1240 AM CDT Fri Oct 27 2017

Significant Wx: Winds remain strong/gusty from N or NNW.

Tonight: VFR CIGs between 3-4K ft should eventually break up to
SCT. There is some uncertainty in cloud cover though. N-NNW winds
around 20 kts with occasional gusts 30-35 kts. Confidence: Medium

Fri: VFR. Most models are indicating FEW-SCT 2500 ft before 17Z.
However...the RAP is insisting MVFR CIGs thru mid-afternoon. In
this cold air mass...that is very plausible...but this air mass is
dry as well. Follow later TAFs as we monitor this possibility. NNW
winds roughly 20-30 kts. Confidence: Medium

Fri Eve: VFR SKC. Winds NW 6-12 kts. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from this afternoon through this evening for
     NEZ060-072-073-082-083.

KS...Fire Weather Watch from this afternoon through this evening for
     KSZ005-017.

     Freeze Warning until 9 AM CDT this morning for KSZ005>007-
     017>019.

&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Kelley
Hazardous weather outlook, Oct 26, 7:17 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
717 PM CDT Thu Oct 26 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
717 PM CDT Thu Oct 26 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

This evening and overnight, it will remain quite breezy with
gusts of 30 to 40 mph from the north northwest being common
common.

A widespread freeze is expected across the entire area late
tonight into Friday morning. A Freeze Warning is in effect for
north central Kansas, where the growing season is still
considered active.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday afternoon, despite chilly temperatures, the combination
of gusty northwest winds and low relative humidity will promote
at least near-critical fire weather conditions for much of the
outlook area, especially near and west of the Highway 281
corridor. The overall-worst, critical fire weather conditions will
focus mainly west of a line from Lexington to Alma Nebraska, to
Plainville Kansas, where a Fire Weather Watch has been issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Oct 26, 8:57 PM CDT, 5 hours 48 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Hastings NE
857 PM CDT Thu Oct 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Non-Tstm Wnd Gst 1 NW Ord                41.62N 98.95W
10/26/2017  M65 MPH          Valley             NE   ASOS

            ASOS STATION ODX, ORD AIRPORT.

1004 AM     Non-Tstm Wnd Gst Hastings Airport        40.60N 98.43W
10/26/2017  M62 MPH          Adams              NE   ASOS

            peak northerly gust so far today.

0152 PM     Non-Tstm Wnd Gst Ord Airport             41.62N 98.95W
10/26/2017  M58 MPH          Valley             NE   ASOS

0432 PM     Non-Tstm Wnd Gst Grand Island Airport    40.97N 98.31W
10/26/2017  M57 MPH          Hall               NE   ASOS

            Correction to earlier LSR.

0336 PM     Non-Tstm Wnd Gst Grand Island Airport    40.97N 98.31W
10/26/2017  M56 MPH          Hall               NE   ASOS

1038 AM     Non-Tstm Wnd Gst Ord Airport             41.62N 98.95W
10/26/2017  M55 MPH          Valley             NE   ASOS

            peak northerly gust so far today.

0125 PM     Non-Tstm Wnd Gst Aurora Airport          40.89N 97.99W
10/26/2017  M51 MPH          Hamilton           NE   AWOS

            peak gust per 20 minute obs.

1024 AM     Non-Tstm Wnd Gst 4 ENE Kearney           40.73N 99.01W
10/26/2017  M51 MPH          Buffalo            NE   AWOS

            peak gust so far today at Kearney Regional
            Airport.

&&

Nearby

Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.